Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2018, 4:14 PM CDT for Lincoln County, Lyon County, Murray County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 4:14 PM CDT (21:14 UTC)
- Expired
- Jun 24, 2018, 4:42 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lincoln County, MN, Lyon County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110
WUUS53 KFSD 242114
SVRFSD
MNC081-083-101-242200-
/O.NEW.KFSD.SV.W.0071.180624T2114Z-180624T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
414 PM CDT SUN JUN 24 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in southwestern Minnesota...
Southeastern Lincoln County in southwestern Minnesota...
Northwestern Murray County in southwestern Minnesota...
* Until 500 PM CDT.
* At 414 PM CDT, a severe thunderstorm was located over Ruthton, or
17 miles northeast of Pipestone, moving northeast at 10 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Florence around 445 PM CDT.
Balaton and Russell around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4429 9577 4413 9606 4418 9607 4420 9607
4420 9614 4436 9605
TIME...MOT...LOC 2114Z 207DEG 7KT 4418 9606
HAIL...1.25IN
WIND...<50MPH
$$
Weisser1 follow-up statement
593
WWUS53 KFSD 242142
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
442 PM CDT SUN JUN 24 2018
MNC081-083-101-242152-
/O.CAN.KFSD.SV.W.0071.000000T0000Z-180624T2200Z/
Lyon MN-Lincoln MN-Murray MN-
442 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON...
SOUTHEASTERN LINCOLN AND NORTHWESTERN MURRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4429 9577 4413 9606 4418 9607 4420 9607
4420 9614 4436 9605
TIME...MOT...LOC 2141Z 207DEG 7KT 4423 9602
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:17 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 24, 12:17 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1217 PM CDT Sun Jun 24 2018 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT Sun Jun 24 2018 A low confidence forecast in terms of convection into tonight with model differences and no significant forcing mechanisms to latch on to. Much of the shower and thunderstorm development may be driven by heating of the day as instability increases across the area. Presently seeing a few isolated showers over southwestern MN into the IA Great Lakes area in association with a weak upper level vort lobe swinging through the region. Should see a downtrend in this activity through the morning hours as the lobe pivots off to the northeast. Otherwise, the early part of the day will be mostly dry, then as alluded to above, showers and thunderstorms are expected to redevelop in the afternoon as instability increases and there is some low level jet enhancement over our east during the afternoon. SPC has again included the southern portions of our area in a Marginal Risk for today, which seems reasonable with CAPE values hovering around 2000 J/KG and bulk shear of 25 to 30 kts. Any severe storms would be isolated, with large hail/severe wind the greatest threats. Highs today will be similar of late - in the upper 70s to lower 80s. Again, confidence in convective development is not especially high for tonight with varying model solutions, though it does appear that shower and thunderstorm coverage will increase, especially later at night as the well advertised upper level low begins to slide eastward out of the western High Plains. Overnight QPF amounts will remain in check - averaging less than half an inch across the area. Lows will run in the mid to upper 60s. .LONG TERM...(Monday through Saturday) Issued at 350 AM CDT Sun Jun 24 2018 The closed upper level low will track directly over our area for the Monday into early Tuesday time frame. What is somewhat encouraging is that all models have shifted the heavier precipitation with the system west of Interstate 29 - away from areas that received the greater rainfall with last week's system. Both the GFS and NAM place the maximum precipitation axis over the western James River Valley, while the ECMWF is a little farther to the east - keeping it just west of I-29. The heaviest rainfall will occur during the day on Monday, with locales west of I-29 receiving 1 to 2 inches during that period, with amounts less than an inch back to the east of that area. Rainfall amounts are expected to be less on Monday night as the better precipitation pivots to the north and east around the low. Scattered showers/thunderstorms will linger into Tuesday as the system begins to pull away, with only light rainfall amounts expected. As it stands now, rainfall totals for the entire event - late tonight into Tuesday will average 2 to 3 inches west of I-29, to 1 to 2 inches to the east. For the remainder of the week, the upper level pattern evolves into an upper level ridge by the end of the week, with temperatures warming into the mid and upper 80s. Rain chances will be minimal for Wednesday through Friday. By next weekend, models are in decent agreement on a upper level trough developing over the western CONUS, which begins to nudge eastward over the weekend. This will bring increasing rain chances and slightly cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1214 PM CDT Sun Jun 24 2018 MVFR ceilings will remain possible through mid afternoon but after this ceilings should be VFR. Showers and thunderstorms are expected to become more widespread after about 23z and especially after 5z. Additional MVFR ceilings and possibly visibilities will be possible late tonight and Monday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...08
Hazardous weather outlook, Jun 24, 5:02 AM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Sun Jun 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-251015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 1 to 2 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 2 to 3 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 24, 3:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO 2 NE ARCO 44.41N 96.15W
06/24/2018 LINCOLN MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PHOTO.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:54 AM CDT | River Flood Warning | FSD | Cottonwood, Jackson | 28 days |
| Jun 24, 4:54 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Jun 24, 3:44 PM CDT | Tornado Warning | FSD | Lincoln, Lyon | 31 min |
| Jun 24, 4:52 PM CDT | Flash Flood Warning | FSD | Jackson, Nobles | 4 hr |
| Jun 24, 5:04 PM CDT | Tornado Warning | FSD | Murray | 26 min |
| Jun 24, 5:32 PM CDT | Tornado Warning | FSD | Murray | 29 min |
| Jun 24, 5:54 PM CDT | Flash Flood Warning | FSD | Murray | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.